Results 1 to 7 of 7

Thread: can seb derm affect the cheeks?

  1. #1
    Member
    Join Date
    Oct 2006
    Posts
    64

    Default can seb derm affect the cheeks?

    I often wonder if what I have is just seb derm with just really mild rosacea. I've already been diagnosed with both, but the symptoms to me seem more like patchy seb derm than anything. I get the typical scaliness and flaking of the nose folds and eyebrows, etc. , but every now and then, my cheeks get very raw and patchy looking (They are right now, actually). I question how it could be rosacea to be near normal one day, then a patchy mess the next.
    The redness almost has a raised, scaly fungal look to it and is very rough to the touch. It just pops up in small 3/8" or so patches, it's not an overall redness of the entire area....
    Any opinions? I'm just not sure if seb derm can even affect the cheeks.

  2. #2
    Senior Member
    Join Date
    Jul 2006
    Location
    Melbourne, Australia
    Posts
    679

    Default

    The short answer is Yes!

    It can effect the whole of the face and the chest and back and a few other area, basically everywhere that has oil glands.

    http://www.dermnetnz.org/dermatitis/...ermatitis.html

    I get seb derm on my cheeks, for me it often doesn't look too bad until i touch it and my skin all flakes off! I only have redness in my cheeks (when i'm not flushing) when my seb derm is flaired up and my skin then feels all scaley and irritated. And then of course the resulting increase in blood flow, due to the inflammation of seb derm, triggers my flushing.

    Aside from using non oil based products on my face and cleansing daily, the only thing that helps my cheeks is hydrocortisone, the skin on my chin and forehead and nose can tolerate other seb derm treatments (like nizoral cream) but if i apply it to my cheeks they get even more irritated.
    ______________
    29, Flushing.
    Tried: Propranolol, Clonidine, Dorxy, Finacea, IPL, Betablockers, NSAIDs.
    Now: Avanza, V-beam, H1, H2, Rosex, Singulair, Friendly food diet.

  3. #3
    Member
    Join Date
    Oct 2006
    Posts
    64

    Default

    Thanks for the info

    But isn't hydrocortisone a big no-no? I have a tube of 1% over the counter stuff that I usually use and also a prescription for 2.5% at home for my seb derm that I'll break out if the 1% isn't working well. I've used it on my cheeks on occasion, but am afraid to use it all the time, fearing making things worse...

    The fact that there are two uncurable things going on at the same time with unknown treatments for one of them is incredibly frustrating. I remember when I could wash my face with soap and not think about it at all during the day (The way life should be), but now it's pretty much on my mind constantly. I'll just look in the mirror with disgust and almost yell out "Just HEAL already, dammit!!!! :x "

  4. #4
    Senior Member
    Join Date
    Jan 2006
    Location
    Berlin, Germany
    Posts
    295

    Default

    SR,
    having both seb derm and rosacea can indeed be very frustrating.
    If you go to my thread under Photos, you will see that a few people seem to think i have seb derm on the cheeks as well...so i guess that's the answer to your question.
    i would also advise you to stay away from hydrocortisone as much as possible. I used cortisone for too many years on my face and, while it might help in the short term, in the long term it damages your skin further and can make both rosacea and seb derm worse.
    eric

  5. #5
    Senior Member
    Join Date
    Jul 2006
    Location
    Melbourne, Australia
    Posts
    679

    Default

    But isn't hydrocortisone a big no-no? I have a tube of 1% over the counter stuff that I usually use and also a prescription for 2.5% at home for my seb derm that I'll break out if the 1% isn't working well. I've used it on my cheeks on occasion, but am afraid to use it all the time, fearing making things worse...
    I don't think there is a clear answer to this, lots of people on these forums have said that use of steroids, even weak ones like hydrocortisone 1% has had negative side effects for them. I've spoken to my doctor and derm many times about this and they both said that 1% non fluronated hydrocortisone is a completely different thing to fluroniated steroids, which they both agreed do have bad side effects. They both said that the non fluroniated type wrongly gets put in the same catergory as far as side effects.

    Obviously i'm just repeating what i've been told, i do trust my doctors but do still worry it about it at times. For that reason i've proably had about ten conversations about this with them both, and each time they have assured me that once a week use of this for my whole lifetime will not thin my skin in any way. I still wouldn't risk anything stronger than 1% without talking it over with a good dermatologist.

    My decision to use 1% non fluroniated hydrocortison once a week is also based on the fact that nothing else controls my seb derm at all. I've tried everything else and the end result is terribly red flakey inflammed skin which makes my rosacea and flushing so much worse. But if i found something else that was effective i would use it. So would recommend that you give other seb derm treatments, like nizoral cream, a go first.

    And i would 100% not use it unless your sure that the issue is seb derm. It can make rosacea look temporirily better (due to blood vessel contriction) but is in no way is an appriopriate long term treatment for rosacea.

    If you do end up using it the idea with any hydrocortiose use (for seb derm) is to knock down the inflammation, if things are bad this might require a week of applying sparingly twice a day, and then you try and find the minimual use needed to stop it from reflairing, which for me is around once every ten days or so.

    Hopefully that didn't just make things as clear as mud!
    ______________
    29, Flushing.
    Tried: Propranolol, Clonidine, Dorxy, Finacea, IPL, Betablockers, NSAIDs.
    Now: Avanza, V-beam, H1, H2, Rosex, Singulair, Friendly food diet.

  6. #6
    Junior Member
    Join Date
    Apr 2007
    Location
    Netherlands
    Posts
    29

    Default Re: can seb derm affect the cheeks?

    Quote Originally Posted by Simply Red
    I often wonder if what I have is just seb derm with just really mild rosacea. I've already been diagnosed with both, but the symptoms to me seem more like patchy seb derm than anything.
    (...)
    The redness almost has a raised, scaly fungal look to it and is very rough to the touch. It just pops up in small 3/8" or so patches, it's not an overall redness of the entire area....
    I am totally stunned here, and that's why this board is really helping me out. When my redness started creeping in some years ago I was thinking exactly the same thing. Even tried miconazole creme back then without results. However, I kept convinced about that fungal, sometimes scaly (but not flaky) appearance.

    When I started the lemon juice thing about a week ago I noticed a significant improvement on the dryness and the redness. Maybe there's mainly sd on my cheeks and forehead and mild rosacea in stead of the other way around.. The question is, can there be rosacea symptoms (flush, blotchiness, p & p etc.) on mainly sd skin?? (Actually I think so as sd pops op on rosacea skin.)

    Simply Red, maybe you should try the lemon juice... in stead of all those stero´ds

  7. #7
    Moderator phlika29's Avatar
    Join Date
    Apr 2006
    Location
    Dorset, UK
    Posts
    8,371

    Default

    Firefly

    Yes SD can make you flush/red, etc. Its a very fine line for some between SD and rosacea. When I see Dr Chu at Hammersmith Hosptial he treats my seb derm with the n-light laser which helps calm it alittle and therefore help my rosacea.

    If you get on with lemon juice then you may also like to try the supplelemt Pau d'arco. If I have a flair this helps alot as does eating raw garlic.

    Sarah

Similar Threads

  1. rosacea dermatisis v seb derm . For those who have seb derm on cheeks,
    By dryfairskin in forum Similar and co-existing conditions
    Replies: 3
    Last Post: 28th August 2011, 04:38 AM
  2. Pink cheeks and flare up of Seb Derm...help....
    By Simone_ in forum Similar and co-existing conditions
    Replies: 3
    Last Post: 17th April 2011, 08:34 PM
  3. WhaT affect my Rosacea ?
    By shadow89 in forum General rosacea questions
    Replies: 3
    Last Post: 18th March 2011, 06:36 PM
  4. why does it just affect the face?
    By jib24 in forum General rosacea questions
    Replies: 5
    Last Post: 26th November 2005, 08:22 PM
  5. Could Accutane affect the voice box?
    By Sally in forum Prescription medications
    Replies: 9
    Last Post: 16th June 2005, 07:44 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •